Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 36, NWS Flagstaff, AZ

August 6, 2016Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 6, 2016, 7:33 PM MST for Coconino County, Arizona. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2016, 7:33 PM MST (02:33 UTC)
Expired
Aug 6, 2016, 8:00 PM MST
In force
27 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 127 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.6 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2016-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2016-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
203 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2079 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

133 
WUUS55 KFGZ 070233
SVRFGZ
AZC005-070300-
/O.NEW.KFGZ.SV.W.0036.160807T0233Z-160807T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
733 PM MST SAT AUG 6 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 800 PM MST

* AT 733 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF GRAY
  MOUNTAIN...OR 28 MILES SOUTH OF DESERT VIEW AT GRAND CANYON...AND
  MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAY MOUNTAIN.

THIS INCLUDES U.S. HIGHWAY 89 BETWEEN MILE MARKERS 453 AND 457.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

TO REPORT SEVERE WEATHER...CONTACT THE NATIONAL WEATHER SERVICE...OR
YOUR NEAREST LAW ENFORCEMENT AGENCY WHO WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE OFFICE IN FLAGSTAFF.

&&

LAT...LON 3553 11171 3561 11184 3586 11164 3574 11144
TIME...MOT...LOC 0233Z 218DEG 8KT 3565 11169 

$$

MCS
1 follow-up statement
387 
WWUS55 KFGZ 070248
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
748 PM MST SAT AUG 6 2016

AZC005-070300-
/O.CON.KFGZ.SV.W.0036.000000T0000Z-160807T0300Z/
COCONINO AZ-
748 PM MST SAT AUG 6 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MST
FOR COCONINO COUNTY...

AT 748 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHWEST OF GRAY
MOUNTAIN...OR 29 MILES SOUTHEAST OF DESERT VIEW AT GRAND
CANYON...MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
GRAY MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN FLAGSTAFF.

&&

LAT...LON 3553 11171 3561 11184 3586 11164 3574 11144
TIME...MOT...LOC 0248Z 220DEG 8KT 3565 11162 

$$

MCS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 4:10 PM MST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 6, 4:10 PM MST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
410 PM MST SAT AUG 06 2016

.SYNOPSIS...Expect scattered showers and thunderstorms mainly from
Flagstaff north and east today. Storms will become more isolated and
located mainly near the New mexico border by Sunday and Monday. A
surge in tropical moisture will bring active conditions back to the
area by the middle of next week.

&&

.DISCUSSION...Isolated to scattered convection developed today, with
some cells exhibiting severe behavior. There has been a little more
than expected activity to the west, where the drier air aloft is.
Activity out east is a bit subdued right now, but may pick up soon.
The airmass should continue to stabilize from west to east into
Sunday and Monday as southwest flow continues. We expect that most
activity will be near the New Mexico border by Sunday and Monday.

By the middle of next week, model data continues to forecast a
moisture surge by late Tuesday/Wednesday, associated with the
passage of a tropical system near the Baja California peninsula.
We have increased the chances for showers during the middle of the
work week as a result.

&&

.AVIATION...For the 00Z package...Expect isold-sct shra/tsra with
single cell +tsra along and north of a line from KPRC-KINW-KSJN
through 01Z-03Z. Skies should become nearly clear overnight.
Activity more isold on Sunday, with coverage mainly east of a line
from KPGA-KINW. Aviation discussion not updated for TAF amendments.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Peterson
AVIATION...Peterson

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 6, 5:20 AM MST, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
520 AM MST SAT AUG 6 2016

AZZ004>018-037>040-070600-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
520 AM MST SAT AUG 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALIZED FLASH
FLOODING, WITH THE BEST CHANCES ALONG AND NORTH OF THE MOGOLLON
RIM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A DRYING TREND IS FORECAST ON SUNDAY AND MONDAY. AN UPTICK IN
THUNDERSTORM ACTIVITY IS POSSIBLE AS EARLY AS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 6, 2:59 PM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
259 PM MST SAT AUG 6 2016

AZZ006-007-062230-
GRAND CANYON COUNTRY AZ-COCONINO PLATEAU AZ-
259 PM MST SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 330 PM
MST...

AT 258 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF TUSAYAN...OR 27 MILES WEST OF DESERT VIEW AT GRAND
CANYON... MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
TEN-X CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3573 11237 3580 11247 3607 11231 3595 11209
TIME...MOT...LOC 2158Z 215DEG 14KT 3592 11229

MOTTICE
Special weather statement, Aug 6, 3:14 PM MST, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
314 PM MST SAT AUG 6 2016

AZZ006-007-062245-
GRAND CANYON COUNTRY AZ-COCONINO PLATEAU AZ-
314 PM MST SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 345 PM
MST...

AT 313 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF TUSAYAN...OR 24 MILES WEST OF DESERT VIEW AT GRAND
CANYON... MOVING NORTHEAST AT 15 MPH. THIS INCLDUES THE SOUTH RIM OF
THE GRAND CANYON.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HOPI POINT AT GRAND CANYON...SHOSHONE POINT AT GRAND CANYON...
MARICOPA POINT AT GRAND CANYON...PIMA POINT AT GRAND CANYON...
YAQUI POINT AT GRAND CANYON...HERMITS REST AT GRAND CANYON...
SOUTH RIM VISITORS CENTER...TUSAYAN AND GRAND CANYON VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3587 11223 3594 11237 3615 11224 3603 11202
TIME...MOT...LOC 2213Z 215DEG 14KT 3596 11225

MOTTICE
Special weather statement, Aug 6, 3:45 PM MST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
345 PM MST SAT AUG 6 2016

AZZ008-015-037-038-062315-
OAK CREEK AND SYCAMORE CANYONS AZ-
YAVAPAI COUNTY VALLEYS AND BASINS AZ-YAVAPAI COUNTY  MOUNTAINS AZ-
WESTERN MOGOLLON RIM AZ-
345 PM MST SAT AUG 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 415 PM MST...

AT 344 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PERKINSVILLE...OR 16 MILES EAST OF CHINO VALLEY...MOVING NORTHEAST AT
10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PERKINSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3473 11215 3484 11230 3502 11217 3488 11194
TIME...MOT...LOC 2244Z 219DEG 7KT 3485 11218

MCS
Local storm report, Aug 6, 5:53 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
553 PM MST SAT AUG 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HEAVY RAIN       CHINO VALLEY            34.76N 112.45W
08/05/2016  M2.10 INCH       YAVAPAI            AZ   TRAINED SPOTTER

            45 MINUTE RAINFALL TOTAL. 3.5 INCH DIAMETER BRANCHES
            BLOWN DOWN.

&&

EVENT NUMBER FGZ1600231

MCS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:58 PM MSTSpecial Weather StatementFGZCoconino32 min
Aug 7, 4:10 PM MSTSpecial Weather StatementFGZ35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.